Tornadoes · United States · Tennessee · 2020

EF0 tornado, Hillside, Tennessee, January 11, 2020

This EF0 tornado ran 0.1 miles across Weakley County on January 11, 2020, touching down at 5:58 AM CST and reaching 75 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 11, 2020
Touchdown
5:58 AM CST (11:58 UTC)
Lifted
5:59 AM CST (11:59 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Weakley County
Touchdown point
36.257, -88.804
Lift-off point
36.257, -88.803
Record number
2001110558-01

The damage survey

2 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Outbuildings damaged with debris to the east. However, Trees blown down to south.
  • Trees down toward the north.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cold season quasi-linear convective system (QLCS) moved across the Mid-South during the overnight and early morning hours Saturday, January 11, 2020. Strong southerly winds drew unseasonably warm, moist air northward into the region ahead of a cold front. Early morning temperatures were in the upper 60s and lower 70s with dewpoints in the upper 60s. This aided in the development of uncapped surface-based instability that was more than sufficient to maintain the QLCS. A strengthening shortwave trough was lifting northeastward across the Ozarks during the event resulting in strengthing wind fields and ample wind shear. The QLCS evolved into a Line Echo Wave Pattern (LEWP) with several persistent mesovortices across north Mississippi and a few transient mesovortices farther north into west Tennessee. Widespread damaging wind was observed across the entire County Warning Area (CWA) along with 13 tornadoes. In addition to the severe weather potential, heavy rainfall was a noted threat. Isolated flash flooding did occur with this system.

A brief tornado touched down destroying outbuildings and sheds. A few trees were knocked down. Peak winds were estimated at 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Jan 11, 4:00 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 11, 4:00 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CST Sat Jan 11 2020

.DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.

Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.

In general models are in good agreement with the systems for the
next week.

By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.

The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)

The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr

&&

.AVIATION...
06Z TAFs

LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.

A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach near 50 kts as the line pushes through. Behind the
line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.

AC3/TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
     Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.

     Wind Advisory until noon CST today for Dunklin-Pemiscot.

MS...Flash Flood Watch through this afternoon for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch through this afternoon for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 11, 4:29 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
429 AM CST Sat Jan 11 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
429 AM CST Sat Jan 11 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible across the Mid South today with
the threat gradually shifting east of the Mississippi River as a
strong cold front moves through the Lower Mississippi Valley.
Damaging winds is the primary severe threat along with a potential
for large hail and a few tornadoes.

A Flash Flood Watch is in effect as heavy rainfall is expected
across the area. Rainfall amounts will average between 2-3 inches
with higher amounts.

In addition, a Wind Advisory remains in effect across the Mid-
South today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any severe weather reports to the National Weather
Service in Memphis.

In the hours before

Special weather statement, Jan 11, 4:47 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
447 AM CST Sat Jan 11 2020

TNZ002-003-019-020-048>051-111115-
Weakley TN-Tipton TN-Crockett TN-Lauderdale TN-Obion TN-Dyer TN-
Gibson TN-Haywood TN-
447 AM CST Sat Jan 11 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CST
FOR...

Western Weakley County in western Tennessee...
Tipton County in western Tennessee...
Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...
Western Gibson County in western Tennessee...
Haywood County in western Tennessee...

At 447 AM CST...strong thunderstorms producing winds at least 40 mph
was located along a line extending from near South Fulton to near
Dixonville. This line was moving east at 35 mph.

Very heavy rain is also possible with this thunderstorm.

People in western Weakley...Tipton...Crockett...Lauderdale...Obion...
Dyer...western Gibson and Haywood Counties should monitor this storm
closely.

LAT...LON 3540 8936 3539 8995 3651 8927 3650 8862
TIME...MOT...LOC 1047Z 268DEG 30KT 3650 8894 3540 8970

MJ
Special weather statement, Jan 11, 5:17 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
517 AM CST Sat Jan 11 2020

TNZ002>004-019>021-050>052-111200-
Carroll TN-Weakley TN-Madison TN-Crockett TN-Obion TN-Henry TN-
Dyer TN-Gibson TN-Haywood TN-
517 AM CST Sat Jan 11 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CST
FOR...

Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Western Madison County in western Tennessee...
Crockett County in western Tennessee...
Eastern Obion County in western Tennessee...
Northwestern Henry County in western Tennessee...
Southeastern Dyer County in western Tennessee...
Gibson County in western Tennessee...
Haywood County in western Tennessee...

At 517 AM CST...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from South Fulton to 11 miles
west of Dancyville. Movement was east at 45 mph.

People in northwestern Carroll...Weakley...western Madison...
Crockett...eastern Obion...northwestern Henry...southeastern Dyer...
Gibson and Haywood Counties should monitor this storm closely.

LAT...LON 3650 8830 3543 8897 3543 8918 3541 8919
      3540 8947 3555 8947 3555 8948 3556 8948
      3558 8950 3560 8947 3568 8947 3569 8945
      3574 8943 3582 8938 3582 8936 3588 8934
      3650 8893
TIME...MOT...LOC 1117Z 262DEG 37KT 3649 8887 3543 8950

MJ
Local storm report, Jan 11, 5:23 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND DMG     HERNANDO                34.83N  89.99W
01/11/2020                   DESOTO             MS   STORM CHASER

            MULTIPLE TREES DOWN SOUTH OF HERNANDO ALONG I55 NEAR
            MCCRACKEN RD.

&&

MGW
Special weather statement, Jan 11, 5:29 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
529 AM CST Sat Jan 11 2020

TNZ089-090-111200-
Hardeman TN-Fayette TN-
529 AM CST Sat Jan 11 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CST
FOR...

Western Hardeman County in western Tennessee...
Fayette County in western Tennessee...

At 529 AM CST...a strong thunderstorm producing wind gusts up to 50
mph was located near Somerville, or 16 miles northeast of
Collierville, moving east at 45 mph.

Very heavy rain is also possible with this thunderstorm.

People in western Hardeman and Fayette Counties should monitor this
storm closely.

LAT...LON 3499 8915 3500 8964 3506 8964 3540 8946
      3540 8919 3542 8918 3543 8891
TIME...MOT...LOC 1129Z 261DEG 37KT 3521 8945

MJ
Local storm report, Jan 11, 5:35 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     SARDIS                  34.43N  89.91W
01/11/2020  E60 MPH          PANOLA             MS   TRAINED SPOTTER

            SPOTTER REPORTED AN ESTIMATED PEAK WIND GUST OF 60MPH
            ATOP SARDIS DAM.

&&

MGW
Local storm report, Jan 11, 5:40 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     TUNICA                  34.69N  90.38W
01/11/2020                   TUNICA             MS   EMERGENCY MNGR

            MULTIPLE TREES AND POWERLINES DOWN ACROSS TUNICA.
            STRUCTURAL DAMAGE WAS REPORTED ALONG PRICHARD RD AND OLD
            US 61.

&&

MGW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 00:00Z

12.0 hours before the tornado, 190 km from the path. January 11, 2020.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 346 joules per kilogram, CIN -25, lifted condensation level 532 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 341 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 12:00Z

0.0 hours before the tornado, 190 km from the path. January 11, 2020.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -28622, lifted condensation level 738 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -245 square meters per square second, 0 to 6 km bulk shear 100 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-28622 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
100 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-245 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

The surface observations

Everett-Stewart (UCY), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 90 km away, was scanning. The volume nearest the touchdown began at 12:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of January 11, 2020

62 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 1112:18 AM CSTEF1Panola, TX0.5150$30,000
January 1112:30 AM CSTEF0Harrison, TX3.0100$15,000
January 1112:39 AM CSTEF1Shelby, TX6.14001$500,000
January 1112:52 AM CSTEF1Bollinger, MO0.245$30,000
January 1112:58 AM CSTEF1Lonoke, AR0.4130$40,000
January 111:24 AM CSTEF2Bossier Parish, LA31.83003$1.3 million
January 111:46 AM CSTEF2Cape Girardeau, MO9.1300$750,000
January 112:02 AM CSTEF1Union, IL0.950$80,000
January 112:19 AM CSTEF1Union Parish, LA3.0250$60,000
January 112:45 AM CSTEF1Ashley, AR4.5650$600,000
January 112:54 AM CSTEF1Ashley, AR9.1800$800,000
January 112:55 AM CSTEF1Ashley, AR10.3800$400,000
January 113:07 AM CSTEF2Ashley, AR20.51,000$3.0 million
January 113:24 AM CSTEF0Drew, AR0.8150$100,000
January 113:33 AM CSTEF2Chicot, AR to MS17.78501$1.1 million
January 113:36 AM CSTEF1Chicot, AR0.215$110,000
January 113:48 AM CSTEF2Bolivar, MS23.41,8004$3.0 million
January 114:02 AM CSTEF1Bolivar, MS4.2880$350,000
January 114:07 AM CSTEF1Bolivar, MS2.5270$50,000
January 114:18 AM CSTEF2Sunflower, MS5.51,700$700,000
January 114:19 AM CSTEF2Sunflower, MS5.4850$80,000
January 114:26 AM CSTEF0Tallahatchie, MS2.2100$50,000
January 114:38 AM CSTEF1Obion, TN1.9150$75,000
January 114:42 AM CSTEF1Tate, MS11.3200$610,000
January 114:45 AM CSTEF1Quitman, MS5.71501$350,000
January 114:53 AM CSTEF2DeSoto, MS8.2300$2.6 million
January 115:04 AM CSTEF0Panola, MS7.3150$110,000
January 115:17 AM CSTEF1Graves, KY2.0230$2.0 million
January 115:21 AM CSTEF0Marshall, MS5.8701$25,000
January 115:36 AM CSTEF0Fayette, TN2.090$30,000
January 115:42 AM CSTEF1Marshall, KY2.325$30,000
January 116:11 AM CSTEF2Pointe Coupee Parish, LA1.91254$250,000
January 116:45 AM CSTEF1Prentiss, MS7.2100$200,000
January 116:50 AM CSTEF1Trigg, KY4.575$80,000
January 116:56 AM CSTEF1Prentiss, MS8.2150$75,000
January 117:00 AM CSTEF0Trigg, KY4.250$50,000
January 117:05 AM CSTEF1Caldwell, KY10.0250$150,000
January 117:08 AM CSTEF1Tishomingo, MS5.7120$90,000
January 117:12 AM CSTEF1Caldwell, KY7.5175$130,000
January 117:17 AM CSTEF0Tishomingo, MS0.780$25,000
January 117:19 AM CSTEF1Christian, KY3.0200$80,000
January 117:34 AM CSTEF1Christian, KY10.9100$250,000
January 117:40 AM CSTEF1Christian, KY2.650$15,000
January 119:33 AM CSTEF0Scott, MS3.0250$30,000
January 1110:33 AM CSTUnratedHancock, MS2.230
January 1111:11 AM CSTEF2Pickens, AL6.31,05637
January 111:03 PM CSTEF0Cullman, AL0.280
January 111:13 PM CSTEF1Marshall, AL1.860
January 111:19 PM CSTEF2Marshall, AL0.2150
January 114:52 PM ESTEF0Paulding, GA3.9400$100,000
January 115:24 PM ESTEF0Fannin, GA3.0450$250,000
January 114:33 PM CSTEF1Barbour, AL5.8275
January 115:48 PM ESTEF1Upson, GA0.3100$200,000
January 115:55 PM ESTEF0Claiborne, TN3.330
January 118:04 PM ESTEF0Anderson, SC0.430$1,000
January 118:06 PM ESTEF0Anderson, SC0.350
January 118:40 PM ESTEF0Anderson, SC0.7160$1,000
January 118:40 PM ESTEF0Greenwood, SC2.450$1,000
January 118:45 PM ESTEF0Greenwood, SC0.530
January 1110:11 PM ESTEF0Miami, OH3.1350$500,000

All 63 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.